Mississippi, 2018

Damaging Winds in Mississippi, June 21, 2018

June 21, 2018 · NWS MEG · 9 events in 7 counties and zones

A strong upper level disturbance generated scattered severe thunderstorms across portions of north Mississippi during the late afternoon and evening hours of June 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$239,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong upper level disturbance generated scattered severe thunderstorms across portions of north Mississippi during the late afternoon and evening hours of June 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 21, 5:30 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 21, 5:30 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
630 PM CDT Thu Jun 21 2018

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 210 PM CDT Thu Jun 21 2018/

DISCUSSION...
The Midsouth was becoming increasingly unstable ahead of an
approaching cold front extending from southeast Missouri into
central Arkansas. Radar showing spotty convection forming along
and ahead of the boundary with one lone severe storm. In the wake
of the overnight precipitation skies were currently a mix of cu
and sun over the area with temperatures in 80s. Dewpoints were in
the low 70's and winds were breezy from the west southwest. SPC
meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg with
effective bulk shear of 35 kts.

For this afternoon through tonight...CAMs are agreement that
current storms will intensify and congeal into a broken line over
the remaining afternoon hours and into the evening as the front
tracks through the region. A few storms likely to produce damaging
winds and large hail. A SVR watch has been issued through 9pm for
most of the CWA. Activity should scour out the atmosphere across
the northern and western counties by late this evening...leaving
higher pops to remain across North Mississippi after midnight.
Overnight lows will drop to around 70F with some patchy fog
forming. General rainfall totals will range between a half to
potentially two inches.

Friday through Sunday...models are in very good agreement that the
current upper level low in northern Missouri with drop into the
St. Louis area tonight...then slowly track towards the Eastern
Great Lakes through Saturday becoming an open wave. This will
leave a west northwest upper flow over the Midsouth of 30-50kts
with embedded shortwaves likely to trigger new storms. The first
of these disturbances will arrive tomorrow night and a second late
Saturday into early Sunday. So rain chances will continue to be
stout this weekend shifting from the southern counties to the
northern counties as the aforementioned upper low pulls northeast.
A few strong to severe storms will also suffice in this better
sheared environment. Temperatures from precipitation and lingering
cloud cover will be seasonal with highs ranging from the mid 80s
to near 90...with lows in the upper 60s and low 70s.

Monday through next Thursday...expected daily rain chances to
slowly dwindle this period as long range model solutions show
upper heights building. 90F+ temperatures will return along with
triple digit heat indices. Heat advisories may be required for
portions of the area.

JAB

&&

.AVIATION...
/00z TAFs/

Thunderstorms will continue to move east across west TN and
portions of north MS over the next several hours with generally
dry conditions anticipated at the forecast terminals beyond 05z.
There is some indication that IFR ceilings will develop over
north MS late tonight and patchy fog will be possible in areas
that clear out. Otherwise, expect VFR conditions through the
period Expect scattered storms again on Friday, mainly across
north MS. Winds will increase from the west by mid- morning.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 21, 1:08 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
208 PM CDT Thu Jun 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
208 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon and
this evening across a large portion of the Midsouth. Damaging
winds and large hail will be the main threats. Localized heavy
rain will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms will be possible again Friday
into Sunday with passing disturbances. Damaging winds...large hail
and heavy rainfall will be the primary threats.

Triple digit heat indices are anticipated to return to the
Midsouth next week. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
and again throughout the weekend.

JAB

In the hours before

Special weather statement, Jun 21, 5:06 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
606 PM CDT THU JUN 21 2018

TNZ049-050-088-089-212345-
Tipton TN-Fayette TN-Shelby TN-Haywood TN-
606 PM CDT THU JUN 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Southeastern Tipton County in southwestern Tennessee...
Northern Fayette County in southwestern Tennessee...
Northeastern Shelby County in southwestern Tennessee...
Southwestern Haywood County in southwestern Tennessee...

At 606 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Arlington, or 8
miles east of Millington, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...northern Fayette...northeastern
Shelby and southwestern Haywood Counties should monitor this storm
closely.

LAT...LON 3514 8966 3520 8990 3542 8982 3553 8943
      3529 8919 3525 8919
TIME...MOT...LOC 2306Z 276DEG 30KT 3532 8974
Local storm report, Jun 21, 5:09 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     4 NE JACKSON            35.67N 88.78W
06/21/2018                   MADISON            TN   AMATEUR RADIO

            TREE ON CAR ON HIGHWAY 70 EAST AT HIGHWAY 412.

&&

AJC
Special weather statement, Jun 21, 5:13 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 PM CDT THU JUN 21 2018

TNZ052>054-090>092-220000-
Hardeman TN-Henderson TN-Chester TN-Madison TN-McNairy TN-Hardin TN-
613 PM CDT THU JUN 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Southeastern Hardeman County in southwestern Tennessee...
Southeastern Henderson County in southwestern Tennessee...
Chester County in southwestern Tennessee...
Southeastern Madison County in southwestern Tennessee...
McNairy County in southwestern Tennessee...
Western Hardin County in southwestern Tennessee...

At 612 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pocahontas, or near
Big Hill Pond State Park, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Hardeman...southeastern Henderson...Chester...
southeastern Madison...McNairy and western Hardin Counties should
monitor this storm closely.

LAT...LON 3500 8882 3555 8881 3549 8826 3500 8820
TIME...MOT...LOC 2312Z 288DEG 36KT 3512 8880
Local storm report, Jun 21, 5:24 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     2 NE OAKFIELD           35.73N 88.77W
06/21/2018                   MADISON            TN   PUBLIC

            LARGE TREES DOWN BLOCKING ROADWAY ON CHRISTMASVILLE ROAD
            JUST NORTH OF KEY SENTER ROAD.

&&

AJC
Special weather statement, Jun 21, 5:39 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
639 PM CDT THU JUN 21 2018

MSZ004>006-009-220030-
Tishomingo MS-Tippah MS-Alcorn MS-Prentiss MS-
639 PM CDT THU JUN 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
East central Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northeastern Prentiss County in northeastern Mississippi...

At 639 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Theo, or near Big
Hill Pond State Park, moving east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo...east central Tippah...Alcorn and
northeastern Prentiss Counties should monitor this storm closely.

LAT...LON 3469 8813 3478 8882 3499 8881 3499 8820
      3492 8816 3489 8810
TIME...MOT...LOC 2339Z 276DEG 47KT 3497 8867
Special weather statement, Jun 21, 5:52 PM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
652 PM CDT THU JUN 21 2018

TNZ054-055-091-092-220030-
Henderson TN-Decatur TN-McNairy TN-Hardin TN-
652 PM CDT THU JUN 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Southeastern Henderson County in southwestern Tennessee...
Southern Decatur County in Middle Tennessee...
Northeastern McNairy County in southwestern Tennessee...
Hardin County in southwestern Tennessee...

At 652 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Morris Chapel, or
10 miles northwest of Savannah, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Henderson...southern Decatur...northeastern
McNairy and Hardin Counties should monitor this storm closely.

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3512 8799 3512 8849 3538 8840
      3537 8838 3540 8835 3547 8836 3551 8835
      3552 8797 3548 8799 3547 8802 3545 8804
      3542 8803 3541 8797
TIME...MOT...LOC 2352Z 278DEG 37KT 3532 8837

The radar

The Columbus AFB radar (KGWX), 118 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alcorn

When
June 21, 5:53 PM CST to 6:00 PM CST
Where
Alcorn County, 2.7 mi S of Wenasoga to 1.57 mi SW of Farmington
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.941, -88.581

Numerous trees down around the city of Corinth.

Thunderstorm Wind, Alcorn

When
June 21, 5:56 PM CST to 6:02 PM CST
Where
Alcorn County, 2.53 mi NNE of Farmington to 1.28 mi SW of Kendrick
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.963, -88.430

Several trees uprooted in the Kendrick community.

Thunderstorm Wind, Tippah

When
June 21, 7:43 PM CST to 7:45 PM CST
Where
Tippah County, 0.24 mi SW of Ripley to 0.23 mi SSW of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
34.728, -88.954

Power-lines down and a tree on a house on South Jackson Street in downtown Ripley.

Thunderstorm Wind, Panola

When
June 21, 9:14 PM CST to 9:20 PM CST
Where
Panola County, 4.07 mi N of Bluff Spgs to 4.12 mi NNE of Bluff Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.409, -89.814

Large trees down in John W Kyle State Park.

Thunderstorm Wind, Lafayette

When
June 21, 9:40 PM CST to 9:50 PM CST
Where
Lafayette County, 3.31 mi W of Orwood to 8 mi SW of Burgess
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.274, -89.778

Trees down on road and cars. Reports of power-lines down as well.

Thunderstorm Wind, Lee

When
June 21, 9:40 PM CST to 9:45 PM CST
Where
Lee County, 1.35 mi SW of Tupelo to 1.01 mi S of Tupelo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.256, -88.737

Large tree down on Main Street.

Thunderstorm Wind, Lee

When
June 21, 10:35 PM CST to 10:40 PM CST
Where
Lee County, 0.56 mi SW of Plantersville to 1.3 mi SE of Plantersville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.215, -88.677

Tree fallen on home and power-lines down.

Thunderstorm Wind, Itawamba

When
June 21, 10:39 PM CST to 10:45 PM CST
Where
Itawamba County, 1.08 mi ENE of Ballardsville to 1.73 mi N of Abney
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
34.257, -88.513

Numerous trees down in the Dorsey Area.

Thunderstorm Wind, Monroe

When
June 21, 11:03 PM CST to 11:10 PM CST
Where
Monroe County, 3.56 mi E of Amory to 1.49 mi WSW of Hatley
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.980, -88.438

Numerous large trees down including one on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767564, 767565, 767567, 767569, 767570, 767571, 767572, 767573, 767575.